Alert archive / Kansas / Flash Flood Watches in 2019

Flash Flood Watch 2, NWS Dodge City, KS

May 19, 201915 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at May 19, 2019, 4:39 AM CDT for 15 counties in Kansas. It took effect at May 20, 2019, 1:00 PM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
May 19, 2019, 4:39 AM CDT (09:39 UTC)
In effect from
May 20, 2019, 1:00 PM CDT
Expired
May 21, 2019, 11:37 AM CDT
In force
23 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WGUS63 KDDC 190939
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
439 AM CDT Sun May 19 2019

...Very heavy rainfall is expected on Monday afternoon through
early Tuesday afternoon...

KSZ031-045-046-064>066-077>081-087>090-192145-
/O.NEW.KDDC.FF.A.0002.190520T1800Z-190521T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-
Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Pfeifer, Hays, Ness City, La Crosse, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
439 AM CDT Sun May 19 2019

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON...

The National Weather Service in Dodge City has issued a

* Flash Flood Watch for portions of central Kansas...south 
  central Kansas...southwest Kansas and west central Kansas... 
  including the following in central ...Kansas...Ellis and Rush. 
  in south central Kansas...Barber...Comanche...Edwards... 
  Kiowa...Pawnee...Pratt and Stafford. in southwest Kansas... 
  Clark...Ford...Gray...Hodgeman and Meade. in west central 
  Kansas...Ness. 

* From Monday afternoon through Tuesday afternoon

* Widespread heavy rainfall is expected to develop on Monday and
  continue into Tuesday morning. Rainfall amounts around 3 to 5
  inches will be possible.

* Locally heavy rain may lead to flash flooding. The prolonged
  heavy rain event will likely result in significant rises on area
  rivers and creeks with some locations exceeding flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Gerard
6 follow-up statements
278 
WGUS63 KDDC 191945
FFADDC

Flood Watch
National Weather Service Dodge City KS
245 PM CDT Sun May 19 2019

...Very heavy rainfall is expected on Monday afternoon through
early Tuesday afternoon...

KSZ031-045-046-064>066-077>081-087>090-201200-
/O.CON.KDDC.FF.A.0002.190520T1800Z-190521T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-
Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Pfeifer, Hays, Ness City, La Crosse, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
245 PM CDT Sun May 19 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Kansas...south central Kansas...southwest 
  Kansas and west central Kansas...including the following in 
   ...central Kansas...Ellis and Rush. in south central Kansas...
   Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and 
  Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman 
  and Meade. in west central Kansas...Ness. 

* From Monday afternoon through Tuesday afternoon

* Widespread heavy rainfall is expected to develop on Monday and 
  continue into Tuesday morning. Rainfall amounts around 3 to 5 
  inches will be possible. 

* Locally heavy rain may lead to flash flooding. The prolonged 
  heavy rain event will likely result in significant rises on 
  area rivers and creeks with some locations exceeding flood 
  stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
171 
WGUS63 KDDC 200913
FFADDC

Flood Watch
National Weather Service Dodge City KS
413 AM CDT Mon May 20 2019

...Very heavy rainfall is expected on Monday afternoon through
early Tuesday afternoon...

KSZ031-045-046-064>066-077>081-087>090-202100-
/O.CON.KDDC.FF.A.0002.190520T1800Z-190521T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-
Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Pfeifer, Hays, Ness City, La Crosse, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
413 AM CDT Mon May 20 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Kansas...south central Kansas...southwest 
  Kansas and west central Kansas...including the following in 
   ...central Kansas...Ellis and Rush. in south central Kansas...
   Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and 
  Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman 
  and Meade. in west central Kansas...Ness. 

* From 1 PM CDT this afternoon through Tuesday afternoon

* Widespread heavy rainfall is expected to develop on Monday and 
  continue into Tuesday morning. Rainfall amounts around 2 to 5 
  inches will be possible. 

* Locally heavy rain may lead to flash flooding. The prolonged 
  heavy rain event will likely result in significant rises on 
  area rivers and creeks with some locations exceeding flood 
  stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
597 
WGUS63 KDDC 202005
FFADDC

Flood Watch
National Weather Service Dodge City KS
305 PM CDT Mon May 20 2019


KSZ031-045-046-064>066-077>081-087>090-210415-
/O.CON.KDDC.FF.A.0002.000000T0000Z-190521T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-
Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Pfeifer, Hays, Ness City, La Crosse, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
305 PM CDT Mon May 20 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Kansas...south central Kansas...southwest 
  Kansas and west central Kansas...including the following in 
   ...central Kansas...Ellis and Rush. in south central Kansas...
   Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and 
  Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman 
  and Meade. in west central Kansas...Ness. 

* Through Tuesday afternoon

* Periods of heavy rainfall are expected into Tuesday morning.
  Rainfall amounts of 1 to 3 inches will be possible.
  
* Locally heavy rain may lead to flash flooding. The prolonged 
  heavy rain event will likely result in significant rises on 
  area rivers and creeks with some locations exceeding flood 
  stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
060 
WGUS63 KDDC 210240
FFADDC

Flood Watch
National Weather Service Dodge City KS
940 PM CDT Mon May 20 2019

...Additional rainfall expected early Tuesday...

.Additional rainfall of up to an inch is possible Tuesday 
morning, which may lead to flooding of already saturated areas. A 
Flash Flood Watch remains in effect through early Tuesday
afternoon.

KSZ031-045-046-064>066-077>081-087>090-211045-
/O.CON.KDDC.FF.A.0002.000000T0000Z-190521T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-
Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Pfeifer, Hays, Ness City, La Crosse, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
940 PM CDT Mon May 20 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Kansas...south central Kansas...southwest 
  Kansas and west central Kansas...including the following in 
   ...central Kansas...Ellis and Rush. in south central Kansas...
   Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and 
  Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman 
  and Meade. in west central Kansas...Ness. 

* Through Tuesday afternoon 

* Periods of heavy rainfall are expected into Tuesday morning. 
  Rainfall amounts of 1 to 3 inches will be possible. 

* Locally heavy rain may lead to flash flooding. The prolonged 
  heavy rain event will likely result in significant rises on 
  area rivers and creeks with some locations exceeding flood 
  stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
777 
WGUS63 KDDC 210935
FFADDC

Flood Watch
National Weather Service Dodge City KS
435 AM CDT Tue May 21 2019

...Additional rainfall expected this morning...

.Additional rainfall of one to two inches will be possible this 
morning, especially across central and south central Kansas. This 
may lead to flooding in areas already saturated from rainfall on
Monday. A Flash Flood Watch remains in effect through early this 
afternoon.

KSZ031-045-046-064>066-077>081-087>090-211745-
/O.CON.KDDC.FF.A.0002.000000T0000Z-190521T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-
Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Pfeifer, Hays, Ness City, La Crosse, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
435 AM CDT Tue May 21 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Kansas...south central Kansas...southwest 
  Kansas and west central Kansas...including the following in 
   ...central Kansas...Ellis and Rush. in south central Kansas...
   Barber...Comanche...Edwards...Kiowa...Pawnee...Pratt and 
  Stafford. in southwest Kansas...Clark...Ford...Gray...Hodgeman 
  and Meade. in west central Kansas...Ness. 

* Until 1 PM CDT this afternoon

* Periods of heavy rainfall are expected through this morning.
  Additional rainfall amounts of 1 to 2 inches will be possible.
 
* Locally heavy rain may lead to flash flooding. The prolonged 
  heavy rain event will likely result in significant rises on 
  area rivers and creeks with some locations exceeding flood 
  stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
298 
WGUS63 KDDC 211637
FFADDC

Flood Watch
National Weather Service Dodge City KS
1137 AM CDT Tue May 21 2019


KSZ031-045-046-064>066-077>081-087>090-211745-
/O.CAN.KDDC.FF.A.0002.000000T0000Z-190521T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-
Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Pfeifer, Hays, Ness City, La Crosse, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
1137 AM CDT Tue May 21 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Kansas...south
central Kansas...southwest Kansas and west central Kansas has
been cancelled.

Additional heavy rainfall is not expected.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at May 19, 4:30 AM CDT, 9 minutes earlier.

Area forecast discussion, May 19, 4:30 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
430 AM CDT Sun May 19 2019

...Updated short term, long term and hydro discussions...

.SHORT TERM...(Today and tonight)
Issued at 429 AM CDT Sun May 19 2019

Relatively benign weather is expected across central and western
Kansas today into this evening as an upper level ridge of high
pressure moves out over the region from the west. The cold front
that moved through southwest Kansas Saturday afternoon and evening
had pushed into the southern Plains with surface high pressure
dominating the central Plains. This will keep daytime high temperatures
somewhat cooler than normal in the lower 70s at most locations.

Attention turns to another deep upper level low pressure system,
currently approaching the California coast, moves into the
Intermountain region and Desert Southwest tonight. Upper level
flow over the High Plains will be increasing from the southwest
tonight into Monday. The frontal boundary may lift back to the
north overnight but the models continue to keep it near or just
to the south of the Oklahoma border on Monday. An increasingly
moist and unstable airmass will be moving northward toward the
central Plains. Chances for thunderstorms will ramp up across
southwest Kansas late tonight as the moist/unstable airmass lifts
over the frontal boundary into southwest Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 429 AM CDT Sun May 19 2019

Thunderstorms will continue to increase in coverage and intensity
during the day Monday. The threat for high-end severe weather
impacts should be just to the south of the forecast area given
the position of the frontal boundary along or just south of the
Oklahoma border. Still, deep layer shear values of 60-70 knots
and MUCape around 1000-2000 j/kg along and north of the border
should keep a threat for large hail going through the day at least
over the southern part of the forecast area. Threats will increase
if the frontal boundary moves any farther north.

The upper low moves out toward the central High Plains Monday
night with a negatively tilted upper trough lifting out of the
southern Plains into Kansas. Numerous thunderstorms will be
ongoing and should organize into a linear MCS as the upper trough
lifts out of the southern Plains. Severe weather impacts will
continue to be likely especially across south central Kansas into
the night time hours as a warm front lifts north. Thunderstorm chances
will diminish later Monday night as the upper system continues to
lift out. On Tuesday there will be a continued chance for showers
and thunderstorms especially up along the I-70 corridor closer to
the upper low.

Western Kansas should see another lull in thunderstorm activity
through mid week as a high pressure ridge builds over the central
Plains. The quasi-stationary upper pattern with a trough over the
western states and ridge over the southeast continues. There will
be more chances for thunderstorms later in the week or next
weekend as disturbances lift out of the southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1149 PM CDT Sat May 18 2019

Leftover stratiform rain will mainly impact the Hays terminal for
a few hours at the beginning of this forecast period. Otherwise,
expect VFR conditions through the period. Gusty northerly winds at
a few of the terminals will gradually diminish overnight and
decrease to around 10 knots or so by mid/late Sunday morning.

&&

.HYDROLOGY...
Issued at 429 AM CDT Sun May 19 2019

A very moist airmass will move north out of the southern Plains
tonight into Monday. Precipitable water values increase to around
1.5-1.75 inches over central and eastern portions of the forecast
area. With numerous rounds of thunderstorms expected, the threat
for flash flooding will increase on Monday and continue through
Monday night. The heaviest rainfall amounts should be focused in
areas toward central and south central Kansas, as well as adjacent
portions of the southwest, where low level warm advection will be
the strongest. Have issued a Flash Flood Watch for the area along
and east of a Meade/Cimarron/Hays line from midday Monday to
midday Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  49  59  53 /   0  50  90  80
GCK  71  48  57  49 /   0  70  90  70
EHA  73  52  67  47 /   0  70  80  40
LBL  75  53  65  50 /   0  70  90  70
HYS  68  44  54  50 /   0  40  90  80
P28  74  52  66  59 /   0  40  90  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Monday afternoon through Tuesday
afternoon for KSZ031-045-046-064>066-077>081-087>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
HYDROLOGY...Gerard

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:10 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt37 min
May 18, 7:30 PM CDTSpecial Weather StatementDDCComanche, Edwards, Ford, Kiowa30 min
May 18, 7:34 PM CDTSpecial Weather StatementDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego41 min
May 18, 7:49 PM CDTSpecial Weather StatementDDCBarber41 min
May 18, 7:59 PM CDTSevere Thunderstorm WarningDDCBarber34 min
May 18, 8:07 PM CDTTornado WarningDDCBarber23 min

Nearby

Flash Flood Watches in Kansas, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.